Alert archive / Alabama / Freeze Warnings in 2016

Freeze Warning 4, NWS Birmingham, AL

November 20, 201639 counties in Alabama

NWS Birmingham, AL issued this freeze warning at Nov 20, 2016, 2:46 AM CST for 39 counties in Alabama. It took effect at Nov 20, 2016, 9:00 PM CST. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 20, 2016, 2:46 AM CST (08:46 UTC)
In effect from
Nov 20, 2016, 9:00 PM CST
Expired
Nov 21, 2016, 8:00 AM CST
In force
11 hr
Issued by
NWS Birmingham, AL
All 39 counties

Autauga County, AL, Barbour County, AL, Bibb County, AL, Blount County, AL, Bullock County, AL, Calhoun County, AL, Chambers County, AL, Cherokee County, AL, Chilton County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Dallas County, AL, Elmore County, AL, Etowah County, AL, Fayette County, AL, Greene County, AL, Hale County, AL, Jefferson County, AL, Lamar County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Marengo County, AL, Marion County, AL, Montgomery County, AL, Perry County, AL, Pickens County, AL, Pike County, AL, Randolph County, AL, Russell County, AL, Shelby County, AL, St. Clair County, AL, Sumter County, AL, Talladega County, AL, Tallapoosa County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL

The radar

The Birmingham radar (KBMX), 22 km from the middle of the area, began a volume at 08:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 8.8 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2016-11-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2016-11-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2568 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
-139 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

613 
WWUS74 KBMX 200846
NPWBMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
246 AM CST SUN NOV 20 2016

...COLDER WEATHER INVADES CENTRAL ALABAMA...

ALZ011>015-017>032-034>038-201400-
/O.UPG.KBMX.FZ.A.0001.161121T0300Z-161121T1400Z/
/O.NEW.KBMX.FZ.W.0004.161121T0300Z-161121T1400Z/
/O.CON.KBMX.FZ.W.0003.000000T0000Z-161120T1300Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-BIBB-CHILTON-COOSA-
TALLAPOOSA-CHAMBERS-
INCLUDING THE CITIES OF...HAMILTON...SULLIGENT...VERNON...
FAYETTE...DOUBLE SPRINGS...JASPER...ONEONTA...GADSDEN...
ANNISTON...CENTRE...HEFLIN...CARROLLTON...TUSCALOOSA...
BIRMINGHAM...HOOVER...COLUMBIANA...PELHAM...ALABASTER...
PELL CITY...MOODY...TALLADEGA...SYLACAUGA...ASHLAND...ROANOKE...
LIVINGSTON...EUTAW...GREENSBORO...MOUNDVILLE...CENTREVILLE...
CLANTON...ROCKFORD...ALEXANDER CITY...DADEVILLE...VALLEY...
LANETT...LAFAYETTE
246 AM CST SUN NOV 20 2016

...FREEZE WARNING REMAINS IN EFFECT UNTIL 7 AM CST THIS MORNING...
...FREEZE WARNING IN EFFECT FROM 9 PM THIS EVENING TO 8 AM CST
MONDAY...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 9 PM THIS EVENING TO 8 AM CST
MONDAY. THE FREEZE WATCH IS NO LONGER IN EFFECT. 

* TEMPERATURES...RANGING FROM 23 TO 30 DEGREES.

* IMPACTS...PROTECT TENDER VEGETATION AND ANIMALS WHEN FREEZING 
  CONDITIONS ARE EXPECTED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

ALZ033-039>050-201400-
/O.UPG.KBMX.FZ.A.0001.161121T0300Z-161121T1400Z/
/O.NEW.KBMX.FZ.W.0004.161121T0300Z-161121T1400Z/
PERRY-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
INCLUDING THE CITIES OF...MARION...DEMOPOLIS...LINDEN...SELMA...
PRATTVILLE...FORT DEPOSIT...HAYNEVILLE...WETUMPKA...TALLASSEE...
MONTGOMERY...TUSKEGEE...UNION SPRINGS...AUBURN...OPELIKA...
PHENIX CITY...TROY...EUFAULA
246 AM CST SUN NOV 20 2016

...FREEZE WARNING IN EFFECT FROM 9 PM THIS EVENING TO 8 AM CST
MONDAY...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 9 PM THIS EVENING TO 8 AM CST
MONDAY. THE FREEZE WATCH IS NO LONGER IN EFFECT. 

* TEMPERATURES...RANGING FROM 26 TO 32 DEGREES.

* IMPACTS...PROTECT TENDER VEGETATION AND ANIMALS WHEN FREEZING 
  CONDITIONS ARE EXPECTED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$
1 follow-up statement
819 
WWUS74 KBMX 201950
NPWBMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
150 PM CST SUN NOV 20 2016

...COLDER WEATHER INVADES CENTRAL ALABAMA...

ALZ011>015-017>050-211400-
/O.CON.KBMX.FZ.W.0004.161121T0300Z-161121T1400Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
INCLUDING THE CITIES OF...HAMILTON...SULLIGENT...VERNON...
FAYETTE...DOUBLE SPRINGS...JASPER...ONEONTA...GADSDEN...
ANNISTON...CENTRE...HEFLIN...CARROLLTON...TUSCALOOSA...
BIRMINGHAM...HOOVER...COLUMBIANA...PELHAM...ALABASTER...
PELL CITY...MOODY...TALLADEGA...SYLACAUGA...ASHLAND...ROANOKE...
LIVINGSTON...EUTAW...GREENSBORO...MOUNDVILLE...MARION...
CENTREVILLE...CLANTON...ROCKFORD...ALEXANDER CITY...DADEVILLE...
VALLEY...LANETT...LAFAYETTE...DEMOPOLIS...LINDEN...SELMA...
PRATTVILLE...FORT DEPOSIT...HAYNEVILLE...WETUMPKA...TALLASSEE...
MONTGOMERY...TUSKEGEE...UNION SPRINGS...AUBURN...OPELIKA...
PHENIX CITY...TROY...EUFAULA
150 PM CST SUN NOV 20 2016

...FREEZE WARNING REMAINS IN EFFECT FROM 9 PM THIS EVENING TO
8 AM CST MONDAY...

* TEMPERATURES...RANGING FROM LOWER 20S TO LOWER 30S.

* IMPACTS...PROTECT TENDER VEGETATION AND ANIMALS WHEN FREEZING 
  CONDITIONS ARE EXPECTED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this freeze warning went out at Nov 19, 11:43 PM CST, 3 hours 3 minutes earlier.

Area forecast discussion, Nov 19, 11:43 PM CST, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1143 PM CST Sat Nov 19 2016

.UPDATE...
For 06Z Aviation.

&&

.DISCUSSION...

Extended the Freeze Warning one county farther southward, but
most places should end up well into the 30s overnight. Surface
winds will remain 5 to 10 mph overnight and this will prevent even
colder conditions. That will occur tomorrow night. Some protected
area north will drop into the mid and upper 20s tonight.

75

&&

.AVIATION...
06Z TAF Discussion.

VFR conditions are expected this period. Surface high pressure
builds into Central Alabama from the west overnight. Even though
an inversion sets up early this evening, winds will not completely
die down. Expect northwesterly winds in the 4-6kt range
overnight. Added a line after 16z for the winds increasing to
around 10kts with a few gusts into the 14-17kt range during the
day. A very dry atmosphere will exist overhead with little to no
cloud cover. After sunset, wind should go to calm in most
locations.

75

&&

.FIRE WEATHER...

Winds will diminish and become less gusty tonight. Though winds
will be lighter in the Sunday through Tuesday period, extremely
low afternoon RH values will continue to promote an elevated risk
of wildfires.

&&

.PREV DISCUSSION...
/Issued 250 PM CST Sat Nov 19 2016/

Will maintain the current hazards for the next two days, with a
partial freeze expected tonight, and a more widespread and
significant freeze tomorrow night. Winds are expected to become
lighter and less gusty after dark, but probably not go completely
calm. All signs point to clear skies through the remainder of the
short term period, with conditions more conducive to radiational
cooling tomorrow night.

Next chance of rain remains Wednesday. Similar looking system to
the one that just went through -- fast moving and better rain
chances to our west. No changes to the long term portion of the
forecast.

/61/

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     29  56  23  60  27 /   0   0   0   0   0
Anniston    31  56  27  61  30 /   0   0   0   0   0
Birmingham  31  56  28  62  34 /   0   0   0   0   0
Tuscaloosa  32  60  29  64  32 /   0   0   0   0   0
Calera      32  58  29  63  33 /   0   0   0   0   0
Auburn      33  58  32  62  35 /   0   0   0   0   0
Montgomery  33  62  29  66  33 /   0   0   0   0   0
Troy        33  61  26  65  29 /   0   0   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Freeze Watch from Sunday evening through Monday morning for the
following counties: Autauga...Barbour...Bibb...Blount...
Bullock...Calhoun...Chambers...Cherokee...Chilton...Clay...
Cleburne...Coosa...Dallas...Elmore...Etowah...Fayette...Greene...
Hale...Jefferson...Lamar...Lee...Lowndes...Macon...Marengo...
Marion...Montgomery...Perry...Pickens...Pike...Randolph...
Russell...Shelby...St. Clair...Sumter...Talladega...Tallapoosa...
Tuscaloosa...Walker...Winston.

Freeze Warning until 7 AM CST Sunday for the following counties:
Bibb...Blount...Calhoun...Chambers...Cherokee...Chilton...Clay...
Cleburne...Coosa...Etowah...Fayette...Greene...Hale...
Jefferson...Lamar...Marion...Pickens...Randolph...Shelby...St.
Clair...Sumter...Talladega...Tallapoosa...Tuscaloosa...Walker...
Winston.

&&
Hazardous weather outlook, Nov 19, 5:37 AM CST, 21 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
537 AM CST SAT NOV 19 2016

ALZ011>015-017>050-201445-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
537 AM CST SAT NOV 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...OUTLOOK THROUGH TONIGHT.

THE COMBINATION OF LOW RELATIVE HUMIDITY VALUES AND BREEZY
NORTHWESTERLY WINDS TODAY WILL LEAD TO ENHANCED FIRE DANGER
CONDITIONS TODAY.

OVERNIGHT TEMPERATURES TONIGHT WILL BE NEAR OR BELOW FREEZING BY
EARLY SUNDAY MORNING ACROSS NORTH CENTRAL ALABAMA. TAKE THE
PROPER PRECAUTIONS TO PROTECT SENSITIVE VEGETATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A CHANCE OF ENHANCED FIRE DANGER EACH AFTERNOON FROM SUNDAY
THROUGH TUESDAY.

OVERNIGHT TEMPERATURES WILL BE BELOW OR NEAR FREEZING SUNDAY
NIGHT INTO EARLY MONDAY AREA WIDE. TAKE THE PROPER PRECAUTIONS TO
PROTECT SENSITIVE VEGETATION.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

Nearby

Freeze Warnings in Alabama, 2016Every freeze warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.